Hail, Yuma
- When
- May 29, 5:52 PM MST
- Where
- Yuma County, Wray
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.080, -102.230
The public reported nickel sized hail in Wray.
In the late afternoon of the 29th, a line of storms formed in central Colorado and moved east. This line of storms caused nickel sized hail to fall in Wray.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the late afternoon of the 29th, a line of storms formed in central Colorado and moved east. This line of storms caused nickel sized hail to fall in Wray.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 29, 3:41 PM MST, 2 hours 11 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 441 PM MDT Wed May 29 2024 .KEY MESSAGES... - Strong/severe thunderstorms possible the next few days with all modes of severe weather possible along with excessive rainfall that could produce flooding/flash flooding. - A bit drier with less shower/thunderstorm coverage Sunday through Wednesday with afternoon temperatures well into the 80s. Lower to middle 90s are forecast Sunday and Tuesday. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 130 PM MDT Wed May 29 2024 Tonight...showers and thunderstorms are forecast to move into parts of far eastern Colorado in the 5-6 PM MDT timeframe aided by sufficient moisture in the 850-500mb layer, modest instability and modest 250mb jet divergence. These isolated to scattered thunderstorms will move toward Highway 25 by 03z, increasing in coverage east of Highway 25 after midnight. Primary hazards through midnight look to be large hail, damaging winds and perhaps some locally excessive rainfall. The 06z-12z GFS and prior runs of the HRRR were showing signs in the 0.5-1km wind speeds of a potential blowing dust threat associated with any convection moving into the far southern/southwestern zones from southeast Colorado (generally 00z-02z timeframe). After midnight, the threat becomes locally excessive rainfall that could produce flooding/flash flooding. Low clouds and likely some fog will be present a few hours prior to sunrise Thursday morning. Dense fog cant be ruled out. Low temperatures are forecast to be in the lower 50s to lower 60s. Thursday-Thursday night...lingering morning showers and thunderstorms east of Highway 25 in the morning look reasonable given sufficient moisture in the 850-700mb layer despite mid level dry air moving overhead. During the mid afternoon, looking at 20%- 30% chances for showers/thunderstorms east of Highway 27 with continued chances through late afternoon with focus then shifting toward far eastern Colorado as the next weather system moves in. Overnight, this feature, aided by sufficient lift, instability and upper jet divergence moves generally to the east although specifics are a bit more difficult to pinpoint. High temperatures are looking to be in the middle 70s to lower 80s with low temperatures in the upper 40s to upper 50s. Friday-Friday night...we'll have 20%-40% chances for showers and thunderstorms although a bit more specific timing would be east of Highway 25 in the morning and early afternoon as Thursday nights wave moves through. The next weather system moves into far eastern Colorado during the late afternoon hours then east across the remainder of the area through midnight before moving southeast and out of the area. High temperatures are forecast to be in the lower to middle 70s with low temperatures in the lower to middle 50s. Saturday-Saturday night...shower/thunderstorm chances increase in the afternoon from the west and southwest (20%-40% chance) then east and out of the area near sunrise Sunday morning with continued 20%- 40% chances. High temperatures rise into the lower to middle 80s with low temperatures in the middle 50s to lower 60s. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Issued at 100 PM MDT Wed May 29 2024 Shortwave trough comes through the zonal flow on Sunday with convective initiation in the afternoon along a lee trough or dry line draped over western portions of the forecast area. Deep layer shear is forecast to be weaker than it has been, around 20-25 kts, suggesting more of a pulse storm mode. Nonetheless, should see a low end risk for severe storms as they move east Sunday evening. For areas west of the dry line Sunday afternoon, near critical to critical fire weather conditions will be possible due to low humidity, though wind appears to be lacking at this point. For early next week, a ridge over the southern plains is forecast to gradually build northward. If the ridge axis is over the Rockies as forecast, then the central plains will be transitioning to a northwest flow aloft. The door will still be open for disturbances coming over the ridge axis, especially eastern areas, though as you get into Colorado the ridge might start to suppress convection. Another impact of the building ridge will be lighter flow aloft, with deep layer shear generally in the 20-30 kt range each day. This would tend to somewhat limit storm organization and severe risk. However, instability does not look like it will be lacking with moderate instability forecast just about every afternoon in some part of the forecast area. So, daily thunderstorms chances appear to continue but with some decrease in storm intensity and severe risk. Temperatures will be above normal with proximity to the upper ridge. Highs will be in the 80s and 90s and lows in the 50s and 60s. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 435 PM MDT Wed May 29 2024 Main focus will be on a broken line of storms moving across eastern Colorado into west Kansas and southwest Nebraska as some severe weather is anticipated. Confidence is currently lower for KGLD as there is concern that the two separate line will split the terminal so will go with VCTS for now but will watch closely for any potential AMD; confidence is higher for storms to affect KMCK later but to be seen if they will be severe or not. Am thinking another round of patchy fog will develop across the area near sunrise. Stratus also looks to linger across eastern portions of the area including KMCK for the majority of the day Thursday. KGLD may be on the fringe of the stratus deck, so remain aware for any potential changes to the ceiling forecast. && .HYDROLOGY... Issued at 358 AM MDT Wed May 29 2024 Highly efficient moisture return has already began and will continue into the end of the workweek with aid from the 850 mb LLJ. This moist conveyor belt will cause PWATS to increase above 1 inch starting Wednesday and potentially remain that way until Sunday. The highest values will be in the eastern CWA, but the majority of the Tri-State area will have a good chance (70%+) at seeing PWATS above 1 inch. Throughout this active pattern, a high melting layer is also expected, generally 11,000-15,000 feet agl. Tuesday evening saw 2-3+ inches of rain in Cheyenne county Colorado, and a few other locations in eastern Colorado. This rain did not cause any flooding, but it will make it easier for flooding to occur over the next few days. Locations that received heavy rainfall are not fully primed for flooding (SAC-SMA soil saturation is around 30- 45% in these area), but will become susceptible to flooding sooner than normal. Based on what the CAMs are showing, the southern cluster of storms would be a slower mover and larger in size, meaning based on its projected path (south of I-70 across the CWA) and potential for heavy rainfall, it will need to be watched closely for flash flooding. Thursday is currently the best day for training storms to create heavy rainfall that could lead to rate-driven flash flooding and duration-driven areal flooding. Friday and Saturday are also at risk for flooding potential due to a combination of efficient rain producing storms and potentially multiple days of heavy rain saturating the soil. Current confidence in localized flooding occurring through Saturday is around 25-45%. Confidence in widespread flooding is about 20%. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...99 LONG TERM...024 AVIATION...Trigg HYDROLOGY...CA
Hazardous Weather Outlook National Weather Service Goodland KS 455 PM MDT Wed May 29 2024 KSZ002>004-014>016-028-029-042-NEZ080-081-302300- Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Logan-Gove-Wichita- Hitchcock-Red Willow- 555 PM CDT Wed May 29 2024 This hazardous weather outlook is for extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are forecast to move into far eastern Colorado and perhaps Wallace and Greeley counties in Kansas in the 5 PM to 6 PM MDT timeframe, increasing in coverage slightly as they move east toward Highway 25 by 9 PM MDT. They may increase in coverage as they continue east of Highway 25 through the rest of the night. The primary hazards through 12 AM MDT include hail up to the size of golf balls, damaging wind gusts to 65 mph, and locally excessive rainfall which could produce flooding of poor drainage and low lying areas. There is also a tornado threat west of a line from Yuma to Goodland and Tribune. A blowing dust threat from thunderstorm outflow exists this evening across eastern Cheyenne county Colorado as well as Wallace and Greeley counties. After 12 AM MDT, the primary hazards shift to excessive rainfall that could produce flooding or flash flooding. Fog will be possible and could be dense at times toward sunrise Thursday morning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... On Thursday, there is a Slight risk of severe thunderstorms in eastern Colorado, moving to the east. Potential hazards include hail up to 2 inches in diameter, 70 MPH wind gusts, a brief tornado or two, and excessive rainfall leading to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. COZ090>092-KSZ001-013-027-041-NEZ079-302300- Yuma-Kit Carson-Cheyenne-Sherman-Wallace-Greeley-Dundy- 455 PM MDT Wed May 29 2024 /555 PM CDT Wed May 29 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorm watch is in effect through 9pm MDT as storms moving across eastern Colorado into adjacent Nebraska and Kansas counties this evening. Hail up to golf balls, winds around 65 mph a perhaps a tornado if storms can remain discrete are all possible. A blowing dust threat from thunderstorm outflow exists this evening across eastern Cheyenne county Colorado as well as Wallace and Greeley counties. After 12 AM MDT, the primary hazards shift to excessive rainfall that could produce flooding or flash flooding. Fog will be possible and could be dense at times toward sunrise Thursday morning. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... On Thursday, there is a Slight risk of severe thunderstorms in eastern Colorado, moving to the east. Potential hazards include hail up to 2 inches in diameter, 70 MPH wind gusts, a brief tornado or two, and excessive rainfall leading to flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement
National Weather Service Goodland KS
552 PM MDT Wed May 29 2024
COZ091-092-300015-
Kit Carson County CO-Cheyenne County CO-
552 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO THROUGH 615
PM MDT...
At 552 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Boyero, or 16 miles south of Flagler, moving
northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado.
This includes Interstate 70 in Colorado between mile markers 390 and
407.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.
&&
LAT...LON 3929 10316 3943 10303 3913 10264 3893 10316
TIME...MOT...LOC 2352Z 227DEG 23KT 3906 10312
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CJCSpecial Weather Statement
National Weather Service Goodland KS
620 PM MDT Wed May 29 2024
COZ090-300100-
Yuma County CO-
620 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN YUMA COUNTY THROUGH 700
PM MDT...
At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Eckley, or 16 miles southeast of Yuma, moving east at
20 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern Yuma
County, including the following locations... Heartstrong and Vernon.
This includes Highway 385 between mile markers 218 and 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.
&&
LAT...LON 3979 10268 4004 10260 4007 10221 3972 10221
TIME...MOT...LOC 0019Z 268DEG 18KT 3993 10254
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
CJCSpecial Weather Statement
National Weather Service Goodland KS
640 PM MDT Wed May 29 2024
COZ090-091-300115-
Kit Carson County CO-Yuma County CO-
640 PM MDT Wed May 29 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES THROUGH 715 PM MDT...
At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Cope, or 27 miles south of Yuma, moving east at 30
mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Yuma
and north central Kit Carson Counties, including the following
locations... Joes, Kirk, and Abarr.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3957 10280 3987 10280 3994 10246 3956 10236
3955 10290 3957 10290
TIME...MOT...LOC 0039Z 261DEG 27KT 3973 10279
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
CJCThe Goodland radar (KGLD), 91 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
1 hail. Local standard time, as filed.
The public reported nickel sized hail in Wray.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176590.